Montana, 2009

Lightning Strike in Montana, July 4, 2009

July 4, 2009 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm resulting in a lightning fatality moved across the northwest portions of Billings during the evening hours of July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm resulting in a lightning fatality moved across the northwest portions of Billings during the evening hours of July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 2:03 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 2:03 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MDT SAT JUL 4 2009

.SHORT TERM...VALID FOR SUN AND MON...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FORM OVER THE
HIGHER TERRAIN ACROSS THE REGION. IT IS EXPECTED THAT THIS
ACTIVITY WILL CONTINUE INTO THE EVENING WITH A NUMBER OF CELLS
MOVING ONTO THE PLAINS. SURFACE DEW POINTS ARE GENERALLY IN THE
50S ACROSS THE CWA WITH TEMPERATURES EXPECTED TO WARM INTO THE
LOW 80S. LATEST LAPS ANALYSIS SHOWING AROUND 2000 J/KG OF SBCAPE
ACROSS WESTERN ZONES DOWN TO 1000 J/KG TO THE EAST. DEEP LAYER
SHEAR REMAINS RATHER MODEST WITH VALUES AROUND 25-30 KTS.
PRECIPITABLE WATERS ARE FORECAST TO REMAIN AROUND ONE INCH FOR
TODAY. MID-LVL LAPSE RATES ARE MODERATELY STEEP. SURFACE DEW
POINT DEPRESSIONS WILL CONTINUE TO INCREASE AS TEMPERATURES RISE
THIS AFTERNOON. THEREFORE...A FEW CELLS MAY BECOME STRONG WITH
HAIL AND GUSTY WINDS. HEAVY RAIN WILL BE POSSIBLE WITH ANY OF
THESE THUNDERSTORMS.

ACTIVITY IS EXPECTED TO QUIET DOWN AFTER SUNSET. UPPER RIDGE
BUILDS OVER THE REGION SUNDAY AS A TROUGH DIGS OVER THE PACIFIC
COAST. KEPT CHANCE POPS IN THE FORECAST AS UPPER-LEVEL ENERGY
CONTINUES TO MOVE THROUGH THE FLOW. LIMITED POPS TO MAINLY
WESTERN ZONES FOR MONDAY. UPPER TROUGH MOVES THROUGH THE PACIFIC
NORTHWEST DURING THIS TIME. HOWEVER...THE GREATER Q-G FORCING
APPEARS NW OF THE CWA. SCHUKNECHT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

REGION UNDER STRONGER SOUTHWEST FLOW ALOFT ON TUESDAY AS AN
POSITIVE TILT UPPER LEVEL TROF OVER ALBERTA PUSHES THE RIDGE AXIS
INTO THE DAKOTAS. THIS PATTERN ALSO DEFLECTS MONSOONAL MOISTURE
AWAY FROM THE AREA AND PUSHES THE SURFACE TROUGH INTO THE DAKOTAS.
MOST OF THE MECHANISMS FOR CONVECTION WILL BE REDUCED BUT CAN NOT
RULE OUT AFTERNOON EVENING THUNDER WITH BOUNDARY LAYER RETAINING
MOISTURE FROM A WEEK OF PRECIPITATION OFF AND ON THROUGH THE AREA.
TEMPERATURES SHOULD BE MARKEDLY COOLER THAN MONDAY AND RETURN TO
THE 80S. HEIGHTS REBOUND ON WEDNESDAY AND SURFACE THERMAL TROUGH
BEGINS TO DEVELOP OVER SOUTHEAST MONTANA AND DESPITE UPPER LEVEL
FLOW LOOKING TO BE KEEPING DRY AIR ALOFT THINK THAT DEWPOINT
RETURN COULD SUPPORT ADDITIONAL THUNDER THREAT. SHOULD ALLOW FOR
TEMPERATURES TO REMAIN IN THE 80S BUT COULD SEE THE WESTERN ZONES
REMAIN COOLER ESPECIALLY IF THE DRIER AIR SUPPORTS LOWER OVERNIGHT
MINIMUMS. THURSDAY MODELS ARE IN AGREEMENT THAT BROAD RIDGING WILL
BEGIN TO INFLUENCE THE AREA. THIS SHOULD FURTHER CAP CONVECTIVE
CHANCES AND REALLY PLACE AN EMPHASIS ON THE DIURNAL COMPONENT WITH
TEMPERATURES PUSHING BACK INTO THE UPPER 80S. FRIDAY STARTS TO
LOOK INTERESTING AS THE SURFACE THERMAL LOW GAINS SOME STRENGTH
AND MODELS INDICATE AN INCREASE IN UPPER LEVEL WINDS. IF MOISTURE
DOES ROTATE BACK UP THE PLAINS IT COULD SET UP A FAVORABLE
THUNDERSTORM PATTERN...ESPECIALLY FOR NOCTURNAL STORMS WITH
OVERNIGHT CAP EROSION. TOO FAR INTO THE EXTENDED TO BE PRECISE
WITH THIS SORT OF DETAIL BUT DOES LOOK TO BE THE FIRST DAY THAT
THIS PATTERN BEGINS TO SET UP. MODELS IN LIMITED AGREEMENT FOR
FRIDAY AND NEXT WEEKEND AS THE ECMWF ANCHORS A RIDGE OVER THE AREA
AND THE GFS PUSHES THE RIDGE INTO THE DAKOTAS. NOT A DOMINANT
ENOUGH RIDGE TO ELIMINATE CONVECTION FROM THE FORECAST AND COULD
SEE TEMPS BEGIN INCHING TOWARDS 90. BORSUM

&&

.AVIATION...

THUNDERSTORM ACTIVITY WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND EVENING FROM WEST TO EAST. STORMS WILL BE SLOW MOVING
PRODUCING HEAVY RAIN WITH TEMPORARY RESTRICTIONS TO VISIBILITIES
AND POSSIBLY SMALL HAIL. STORMS WILL DISSIPATE BY MIDNIGHT.
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED ON SUNDAY. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 060/088 062/090 061/088 058/083 054/079 057/081 057/085
    42/T    21/B    22/T    22/T    22/T    22/T    22/T
LVM 049/084 052/086 051/084 050/079 047/075 047/079 049/082
    43/T    23/T    22/T    22/T    22/T    32/T    22/T
HDN 060/091 058/093 059/093 057/089 051/084 055/086 056/088
    32/T    21/B    22/T    22/T    22/T    22/T    22/T
MLS 060/090 062/091 063/092 063/087 056/088 060/084 060/086
    32/T    21/B    22/T    22/T    32/T    32/T    32/T
4BQ 058/087 060/090 061/092 063/087 056/081 057/084 058/087
    32/T    21/B    11/B    22/T    22/T    22/T    22/T
BHK 057/086 061/088 060/088 061/083 058/082 058/084 058/084
    22/T    21/B    22/T    22/T    32/T    22/T    22/T
SHR 053/085 054/090 055/089 057/085 049/082 052/081 052/085
    43/T    32/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 4, 12:54 PM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
154 PM MDT SAT JUL 4 2009

MTZ028>042-056>058-063>068-WYZ098-099-052000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
154 PM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER WESTERN
PORTIONS OF SOUTH CENTRAL MONTANA AND SPREAD EASTWARD EARLY THIS
EVENING. STORMS ARE EXPECTED TO BE SLOW MOVING AND HAVE A CHANCE
TO PRODUCE LOCALLY HEAVY RAIN FALL AND HAIL ALONG WITH DANGEROUS
LIGHTNING.

RECENT RAINFALL HAS BEEN SPOTTY BUT HEAVY IN SMALL AREAS SO THERE
COULD BE LOCALIZED FLOODING IF STORMS DEVELOP AND TRACK OVER THESE
LOCATIONS.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES AND IN PARTICULAR HOLIDAY
CELEBRATIONS WILL WANT TO MONITOR THE WEATHER CLOSELY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 4:24 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT SAT JUL 4 2009

MTZ028-041-042-050000-
GOLDEN VALLEY MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
524 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOLDEN VALLEY...
NORTHEASTERN SWEET GRASS AND SOUTHEASTERN WHEATLAND COUNTIES UNTIL
600 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DEADMANS BASIN RESERVOIR...
OR 25 MILES SOUTHEAST OF HARLOWTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED WITH THIS
STORM DUE TO ITS SLOW MOVEMENT.

THIS STORM WILL REMAIN OVER RURAL SOUTHWESTERN GOLDEN VALLEY COUNTY
AND RURAL SOUTHEASTERN WHEATLAND COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4620 10914 4613 10931 4613 10941 4607 10943
      4600 10960 4614 10976 4639 10936
TIME...MOT...LOC 2322Z 233DEG 13KT 4612 10958
Special weather statement, Jul 4, 4:45 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
545 PM MDT SAT JUL 4 2009

MTZ028-034-042-050030-
GOLDEN VALLEY MT-NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-
545 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...
SOUTHWESTERN GOLDEN VALLEY AND SOUTHEASTERN WHEATLAND COUNTIES UNTIL
630 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
HARLOWTON TO 12 MILES SOUTH OF DEADMANS BASIN RESERVOIR TO 19 MILES
SOUTH OF RYEGATE...AND MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...DEADMANS BASIN RESERVOIR...
RYEGATE...HAILSTONE WILDLIFE REFUGE...SHAWMUT...BARBER...HEDGESVILLE
AND FRANKLIN.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 107 AND 136.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4617 10894 4601 10894 4594 10929 4616 10964
      4621 10965 4622 10968 4639 10981 4650 10938
TIME...MOT...LOC 2345Z 257DEG 6KT 4636 10970 4618 10951
          4602 10926
Special weather statement, Jul 4, 5:04 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
604 PM MDT SAT JUL 4 2009

MTZ028-042-063-050045-
GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
604 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY AND
NORTHEASTERN WHEATLAND COUNTIES UNTIL 645 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF HARLOWTON...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN WHEATLAND AND NORTHERN GOLDEN VALLEY COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4647 10921 4650 10959 4666 10968 4672 10945
      4670 10941 4673 10939 4675 10932
TIME...MOT...LOC 0004Z 245DEG 8KT 4661 10958
Special weather statement, Jul 4, 5:46 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
646 PM MDT SAT JUL 4 2009

MTZ029-034-035-042-063-050130-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN STILLWATER
MT-YELLOWSTONE MT-
646 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...EASTERN
GOLDEN VALLEY...WESTERN YELLOWSTONE AND WESTERN MUSSELSHELL COUNTIES
UNTIL 730 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF DEADMANS BASIN RESERVOIR TO 16 MILES SOUTH OF RYEGATE...AND
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. WIND GUSTS UP TO 40 MPH ARE EXPECTED
AHEAD OF THE LINE OF THUNDERSTORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...CUSHMAN...BELMONT...
LAVINA...BROADVIEW AND COMANCHE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4676 10906 4676 10876 4599 10876 4599 10927
      4676 10927 4677 10907
TIME...MOT...LOC 0043Z 270DEG 11KT 4686 10915 4652 10924
          4608 10913
Special weather statement, Jul 4, 6:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
743 PM MDT SAT JUL 4 2009

MTZ035-050230-
YELLOWSTONE MT-
743 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELLOWSTONE COUNTY
UNTIL 830 PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF BILLINGS WEST END TO NEAR BILLINGS TO 11 MILES NORTHEAST OF
PRYOR...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...BILLINGS...BILLINGS
HEIGHTS...LOCKWOOD...SHEPHERD...HUNTLEY...COMANCHE AND ACTON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4566 10806 4552 10808 4552 10818 4548 10820
      4548 10830 4545 10833 4546 10846 4596 10892
      4606 10892 4613 10861 4613 10850
TIME...MOT...LOC 0143Z 251DEG 11KT 4600 10880 4587 10867
          4553 10837
Special weather statement, Jul 4, 7:19 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
819 PM MDT SAT JUL 4 2009

MTZ035-050245-
YELLOWSTONE MT-
819 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL
845 PM MDT...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF SHEPHERD TO LOCKWOOD TO 14 MILES NORTHEAST OF PRYOR...AND MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SHEPHERD...HUNTLEY...WORDEN
AND BALLANTINE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4614 10814 4584 10805 4577 10807 4558 10807
      4552 10809 4552 10818 4550 10820 4551 10837
      4582 10849 4603 10866
TIME...MOT...LOC 0218Z 270DEG 11KT 4605 10848 4585 10842
          4556 10832

The radar

The Billings radar (KBLX), 8 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Yellowstone

When
July 4, 8:00 PM MST
Where
Yellowstone County, Billings Hgts
Deaths
1 direct, 0 indirect
Reported by
NWS Employee
Coordinates
45.820, -108.520

A line of strong thunderstorms moved into the area west of Billings around 730pm MDT. A lightning strike occurred around 800pm MDT at Castlerock Park where the Celebrate Freedom community gathering was occuring. A visitor (26 year old male resident of Billings) at the celebration was struck in the forehead and died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Yellowstone2009-07-0426MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177438.